Alert archive / Montana / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 15, 2014, 3:18 PM MDT for Missoula County, Montana. It was in force for 106 min.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2014, 3:18 PM MDT (21:18 UTC)
- Expired
- Jul 15, 2014, 5:04 PM MDT
- In force
- 106 min
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Missoula County, MT
The radar
The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293 WGUS65 KMSO 152118 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 318 PM MDT TUE JUL 15 2014 MTC063-160000- /O.NEW.KMSO.FF.A.0003.140715T2118Z-140716T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 318 PM MDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTY...MISSOULA. * UNTIL 6 PM MDT THIS EVENING * THUNDERSTORM ACTIVITY HAS INCREASED NEAR THE LOLO CREEK BURN AREA IN THE LAST HOUR. THUNDERSTORMS IN THE VICINITY HAVE BROUGHT VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME. THERE IS A THREAT FOR DEBRIS FLOWS ON THE WEST END, ANDERSON GULCH, WESTERMAN GULCH AND CHICKAMAN GULCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
326 WGUS65 KMSO 152304 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 504 PM MDT TUE JUL 15 2014 MTC063-160015- /O.CAN.KMSO.FF.A.0003.000000T0000Z-140716T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 504 PM MDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA HAS BEEN CANCELLED. THUNDERSTORM ACTIVITY HAS DIMINISHED...SO FLOODING IS NO LONGER A CONCERN FOR THE LOLO BURN SCAR AREA. A FEW STRAY SHOWERS REMAIN POSSIBLE INTO THE EVENING HOURS...BUT ADDITIONAL HEAVY RAIN IS NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 2:23 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 15, 2:23 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 223 PM MDT Tue Jul 15 2014 .DISCUSSION...Another round of thunderstorms this afternoon due to a very wet air mass and a low pressure system exiting the region. Dew points across much of western Montana are in the upper 50s and even lower 60s. As the upper level system moves east, sinking air behind it is helping to put a cap on thunderstorms, especially in northwest Montana. Expect this effect to spread south and east across Montana later this afternoon and evening, causing the clouds to spread out and thicken up and thunderstorms to weaken. Many areas will see light rain or even just a few sprinkles as this happens tonight. Tomorrow and later this week, a ridge builds back in over the northern Rockies causing above average temperatures and partly cloudy skies. Some showers may form in the afternoons, but mainly over the mountains. This weekend the models start to disagree quite a bit, and are in a lot of disagreement by the start of next week. Some solutions are bringing a deep low, unusual for late July, through the northern Rockies. This is a very interesting and not unprecedented possibility that could be very wet, so we are watching it very closely. && .AVIATION...Showers and thunderstorms this afternoon will affect KMSO, KSMN, and mostly KBTM. Showers will start to decrease after 01Z as the upper low moves east and subsidence starts to cap the convection. As this happens, clouds will spread out causing widespread mid-level ceilings. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 15, 12:47 PM MDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1247 PM MDT TUE JUL 15 2014
MTZ007-151930-
BUTTE/BLACKFOOT REGION-
1247 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL COUNTY UNTIL
130 PM MDT...
AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES NORTHEAST OF GARRISON...OR 17 MILES
NORTHEAST OF DEER LODGE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELLISTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4650 11229 4639 11244 4662 11270 4673 11256
4660 11228 4658 11230 4653 11228
TIME...MOT...LOC 1847Z 312DEG 9KT 4661 11255Special weather statement, Jul 15, 1:54 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
154 PM MDT TUE JUL 15 2014
MTZ007-043-152030-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
154 PM MDT TUE JUL 15 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 230 PM MDT...
AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OVANDO...OR 21 MILES NORTH OF DRUMMOND...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OVANDO AND HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4664 11312 4708 11344 4720 11306 4696 11278
4685 11279 4684 11273 4683 11273
TIME...MOT...LOC 1952Z 323DEG 14KT 4697 11311Local storm report, Jul 15, 2:03 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
203 PM MDT TUE JUL 15 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HEAVY RAIN 7 ENE WOODWORTH 47.13N 113.15W
07/15/2014 M0.50 INCH POWELL MT MESONET
MESONET STATION 7 E WOODWORTH /TT234/ HEAVY
RAIN DURATION 1 HOUR.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jul 15, 2:53 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 253 PM MDT TUE JUL 15 2014 MTZ004>006-043-152130- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 253 PM MDT TUE JUL 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...WESTERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 330 PM MDT... AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOLO TO STEVENSVILLE...AND MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LOLO...FLORENCE... STEVENSVILLE AND CLINTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4677 11362 4639 11371 4651 11423 4679 11417 TIME...MOT...LOC 2052Z 280DEG 17KT 4674 11412 4654 11417
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:37 PM MDT | Special Weather Statement | MSO | Ravalli | 38 min |
| Jul 14, 6:55 PM MDT | Special Weather Statement | MSO | Granite | 50 min |
| Jul 14, 7:27 PM MDT | Special Weather Statement | MSO | Lake | 33 min |
| Jul 14, 7:50 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jul 14, 10:39 PM MDT | Special Weather Statement | MSO | Granite | 51 min |
| Jul 15, 12:47 PM MDT | Special Weather Statement | MSO | Powell | 43 min |
| Jul 15, 1:54 PM MDT | Special Weather Statement | MSO | Powell | 36 min |
| Jul 15, 2:37 PM MDT | Areal Flood Advisory | MSO | Granite, Powell | 113 min |
| Jul 15, 2:53 PM MDT | Special Weather Statement | MSO | Granite | 37 min |
Nearby
Flash Flood Watches in Montana, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.